Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Tucson, AZ

August 8, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2014, 3:49 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2014, 3:49 PM MST (22:49 UTC)
Expired
Aug 8, 2014, 6:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 124 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WGUS55 KTWC 082249
FFWTWC
AZC019-090145-
/O.NEW.KTWC.FF.W.0027.140808T2249Z-140809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
349 PM MST FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 645 PM MST

* AT 337 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THAT THUNDERSTORMS WITH HEAVY RAIN MAY HAVE PRODUCED ONE TO THREE 
  INCHES OF RAIN SOUTH OF VAMORI AND WEST OF SAN MIGUEL. MOST OF 
  THIS HEAVY RAIN HAS FALLEN OVER THE VAMORI WASH BASIN WEST OF 
  INDIAN ROUTE 19 SO FLOW IS EXPECTED IN THE WASH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAMORI...
  TOPAWA AND COWLIC

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

&&

LAT...LON 3189 11206 3190 11185 3155 11174 3161 11195

$$
2 follow-up statements
903 
WGUS75 KTWC 082353
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
453 PM MST FRI AUG 8 2014

AZC019-090145-
/O.CON.KTWC.FF.W.0027.000000T0000Z-140809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
453 PM MST FRI AUG 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTH
CENTRAL PIMA COUNTY...

AT 444 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
HEAVY RAIN HAS ENDED SOUTH OF VAMORI OR WEST OF INDIAN ROUTE 19. 
HOWEVER LIGHT TO LOCALLY MODERATE RAIN IS EXPECTED TO CONTINUE 
THROUGH 6 PM. DOPPLER RADAR INDICATED THAT BETWEEN TWO AND FOUR 
INCHES OF RAIN MAY HAVE FALL OVER THE VAMORI WASH BASIN SOUTH OF 
VAMORI. SIGNIFICANT FLOW IS LIKELY OCCURRING IN THE WASH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOPAWA AND
COWLIC

LAT...LON 3189 11206 3190 11185 3155 11174 3161 11195

$$
910 
WGUS75 KTWC 090145
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST FRI AUG 8 2014

AZC019-090153-
/O.EXP.KTWC.FF.W.0027.000000T0000Z-140809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
645 PM MST FRI AUG 8 2014

...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE AT 645 PM MST FOR 
SOUTH CENTRAL PIMA COUNTY...

RUNOFF FROM THE HEAVY RAIN THIS AFTERNOON WILL CONTINUE THROUGH 9 PM.

LAT...LON 3189 11206 3190 11185 3155 11174 3161 11195

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:50 PM MST, 59 minutes earlier.

Area forecast discussion, Aug 8, 2:50 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST FRI AUG 8 2014

.SYNOPSIS...EXPECT INCREASING CHANCES OF THUNDERSTORMS THIS WEEKEND
AS DEEPER MOISTURE RETURNS TO THE AREA. THEREAFTER...SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL DURING THE
UPCOMING WEEK. NEAR AVERAGE DAYTIME TEMPERATURES WILL OCCUR INTO
NEXT WEEK.

&&

.DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
EXTENDED FROM WRN PIMA COUNTY SEWD INTO SANTA CRUZ COUNTY AT THIS
TIME. OTHER ISOLATED SHOWERS/TSTMS WERE ADJACENT SOME OF THE
MOUNTAIN RANGES OF GREENLEE/GRAHAM/COCHISE COUNTIES. ISOLATED TO
SCATTERED SHOWERS/TSTMS WILL OCCUR THIS EVENING AS A SOMEWHAT MOIST
AND UNSTABLE ENVIRONMENT CONTINUES ACROSS THE AREA. VERY SLOW STORM
MOVEMENT MAY YIELD BRIEF HEAVY RAIN...AND BRIEF WIND GUSTS PERHAPS
TO 40 KTS MAY ALSO OCCUR. THE BULK OF SHOWERS/TSTMS WILL DECREASE
AROUND OR SHORTLY AFTER SUNSET. HAVE OPTED FOR DRY CONDITIONS AREA-
WIDE LATE TONIGHT.

A GRADUAL INCREASE OF MOISTURE CONTINUES TO BE PROGGED SAT-MON VIA
THE 08/12Z NAM/GFS/ECWMF/CANADIAN SOLUTIONS. THUS...HAVE ONLY MADE
VERY MINOR MODIFICATIONS TO THE GRIDDED DATA POP FIELDS BASED ON
THESE SOLUTIONS. THE POPS GENERALLY YIELD SCATTERED COVERAGE OF
AFTERNOON/EVENING SHOWERS/TSTMS MAINLY EAST AND SOUTH OF TUCSON.
ISOLATED SHOWERS/TSTMS ARE FORECAST TO OCCUR ACROSS WRN/CENTRAL PIMA
COUNTY AND SOUTH CENTRAL PINAL COUNTY.

THEREAFTER...08/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING
CONSIDERABLY DEEPER MOISTURE TO BE ACROSS SE AZ TUE AS A WEAK UPPER
LOW/INVERTED TROUGH MOVES SLOWLY NWD ACROSS THE AREA. TAKEN AT FACE
VALUE...MARKEDLY HIGHER PRECIP CHANCES SHOULD OCCUR TUE. HOWEVER...
FORECAST CONFIDENCE IS SOMEWHAT LOW REGARDING THIS SCENARIO FOR A
COUPLE OF REASONS. THESE MEDIUM RANGE MODELS EARLIER THIS WEEK WERE
DEPICTING A STRONG UPSWING IN SHOWER/TSTM ACTIVITY THIS WEEKEND.
THIS PARTICULAR SCENARIO NOW APPEARS TO BE DELAYED UNTIL TUE.
ANOTHER REASON FOR SOMEWHAT LOW FORECAST CONFIDENCE IS THAT THE
TIMING MAY BE OFF BY PLUS/MINUS 12 HOURS. THIS MAY TRANSLATE INTO
THE NIGHTTIME PERIOD HAVING INCREASED SHOWER/TSTM COVERAGE VERSUS
THE DAYTIME HOURS...OR VICE VERSA.

AT ANY RATE...HAVE OPTED TO REDUCE INHERITED POPS SOMEWHAT FOR MON-
TUE. STILL APPEARS THAT CHANCE-CATEGORY POPS WILL SUFFICE FOR MOST
SECTIONS DURING THE AFTERNOON/EVENING HOURS. MARKEDLY LESS COVERAGE
OF SHOWERS/TSTMS MAY OCCUR WED ASSUMING SUBSIDENCE OCCURS BEHIND THE
DEPARTING UPPER LEVEL SYSTEM. SCATTERED MAINLY AFTERNOON/EVENING
SHOWERS/TSTMS ARE THEN EXPECTED THUR-FRI.

DAYTIME TEMPS DURING THIS FORECAST PERIOD WILL GENERALLY AVERAGE
WITHIN A FEW DEGS OF NORMAL...ABOVE OR BELOW NORMAL...DEPENDING UPON
LOCATION.

&&

.AVIATION...VALID THRU 09/23Z.
INCREASING MOISTURE WILL RESULT IN INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS THIS WEEKEND. EXPECT ISOLATED TO SCATTERED -TSRA/-SHRA
THIS EVENING MAINLY FROM KTUS VICINITY WWD/SWD...WITH ISOLATED TO
SCATTERED -TSRA/-SHRA AREAWIDE SATURDAY. CLOUD DECKS WILL GENERALLY
BE AT 6-10K FT AGL. WIND GUSTS FROM OUTFLOWS MAY APPROACH 35-40 KTS.
OTHERWISE...SURFACE WIND LESS THAN 15 KTS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL INCREASE ACROSS SOUTHEAST ARIZONA...
WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEKEND...AND SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS NEXT WEEK. STRONG...GUSTY AND ERRATIC
WINDS WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...
20-FOOT WINDS WILL MAINLY BE LESS THAN 15 MPH. WITH INCREASING
CHANCES OF PRECIPITATION...RELATIVE HUMIDITY VALUES WILL ALSO BE ON
THE INCREASE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...ZELL

In the hours before

Special weather statement, Aug 8, 2:54 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST FRI AUG 8 2014

AZZ503-513-082245-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
254 PM MST FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
345 PM MST...

AT 243 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM IN THE VICINITY OF NOGALES. THIS STORM WAS
MOVING TO THE NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...RIO RICO AND
TUMACACORI.

LAT...LON 3164 11110 3167 11076 3134 11071 3134 11106
TIME...MOT...LOC 2153Z 138DEG 2KT 3149 11090

FRANCIS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:54 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Aug 8, 3:28 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.